Chemotherapy and Hair Loss
Some chemotherapy drugs can cause hair loss. However, hair follicles can repair themselves and the hair will usually grow back after the chemotherapy treatment is over. If you are experiencing hair loss with chemotherapy, there are some ways of dealing with the hair loss. Some people who lose their hair choose to wear turbans, scarves, caps, wigs, or hairpieces. Others choose to leave their head uncovered. No matter what you decide, do what is comfortable for you.
An Overview of Chemotherapy and Hair LossHair loss (known medically as alopecia) is a common side effect of many chemotherapy drugs. This is because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it also kills fast-growing normal cells. With some chemotherapy medications, this can include hair cells.
Although not all chemotherapy drugs cause hair loss, when hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, eyelashes, eyebrows, face, arms and legs, underarms, and pubic area.
Hair loss does not always happen right away. It may begin several weeks after the first treatment or after a few treatments. Many people say their head becomes sensitive before they begin to lose hair. Hair may fall out gradually or in clumps. Any hair that is still growing may become dull and dry.
Unlike cancer cells, hair follicles are able to repair themselves after the chemotherapy ends. Therefore, in almost all cases, the hair will grow back after the chemotherapy treatments are over. Some people even start to get their hair back while they are still having treatments, although it can take three to six months. Sometimes however, hair may grow back a different color or texture.